Missouri, 2002

Flood in Missouri, August 13 to 14, 2002

August 13 to 14, 2002 · NWS SGF · 1 event in 1 county or zone

Excessive rainfall that occurred on August 12th and 13th continued to produce residual flooded over most of Ozark County. Highway T east of State Highway 5 continued to be impassable and remained closed for nearly 18 hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Excessive rainfall that occurred on August 12th and 13th continued to produce residual flooded over most of Ozark County. Highway T east of State Highway 5 continued to be impassable and remained closed for nearly 18 hours. No major damage or injuries were reported during this flooding event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 13, 1:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 13, 1:26 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT TUE AUG 13 2002

PRIMARY FORECAST CONCERNS INCLUDE RAIN CHANCES AND HEAVY RAINFALL
POTENTIAL TONIGHT.

RADAR SHOWS INTENSE CONVECTION OVER FAR SOUTH CENTRAL MISSOURI AHEAD
OF AN EFFECTIVE BOUNDARY. THIS ACTIVITY WAS BEING SUPPORTED BY
SHORTWAVE TRACKING ACROSS SOUTHWEST MISSOURI. A MORE DIFFUSE FRONTAL
BOUNDARY STRETCHED FROM NORTHEAST TO SOUTHWEST MISSOURI.  THE
PRIMARY LONG WAVE TROUGH EXTENDED ACROSS THE CENTRAL PLAINS.

FOR TONIGHT...THE BRUNT OF HEAVY RAINFALL AND POTENTIALLY SEVERE
WEATHER WILL OCCUR OVER THE NEXT FEW HOURS WITH THE ONGOING
CONVECTIVE COMPLEX.  WILL CONTINUE THE FLOOD WATCH THROUGH THE
EVENING FOR FAR SOUTH CENTRAL MISSOURI.   UPPER DIVERGENCE
ASSOCIATED WITH THE APPROACHING TROUGH AND ISENTROPIC ASCENT OVER
THE FRONT WILL SUPPORT ADDITIONAL SHOWER DEVELOPMENT OVER SOUTHERN
MISSOURI...BUT BELIEVE DEEP CONVECTION WILL PROPAGATE SOUTH THROUGH
ARKANSAS. CLOUDS WILL KEEP LOW TEMPERATURES IN THE LOWER 60S AT MOST
LOCATIONS.

ON WEDNESDAY...THE RISK OF SHOWERS WILL CONTINUE INTO THE MORNING
OVER SOUTH CENTRAL MISSOURI AS THE UPPER TROUGH AXIS SWEEPS ACROSS
THE AREA. REMAINDER OF THE DAY WILL BE PLEASANT WITH DECREASING
CLOUDS AND LOWER DEWPOINTS.

THE UPPER PATTERN WILL FLATTEN DURING LATE WEEK. A MINOR IMPULSE
WILL PUSH EAST ACROSS THE REGION FRIDAY. THIS SYSTEM ALONG WITH
RETURN FLOW MAY BE ENOUGH TO TRIGGER SCATTERED CONVECTION SO WILL
CONTINUE WITH RAIN CHANCES FRIDAY.  TYPICAL LATE AUGUST WEATHER
EXPECTED OVER THE WEEKEND AS THE UPPER RIDGE REMAINS THE DOMINANT
FEATURE.  WILL HAVE TO WATCH FOR RAIN CHANCES AGAIN EARLY NEXT WEEK
AS A FRONT TRIES TO SAG SOUTHWARD. HOWEVER THE UPPER RIDGE ANCHORED
OVER THE SOUTHEAST U.S. MAY KEEP PRECIPITATION TO THE NORTH...SO
WILL LEAVE MONDAY AND TUESDAY DRY FOR NOW.

THANKS FOR THE COORDINATION LSX.

ISC GRIDS ARE OUT.

.SGF...FLOOD WATCH FOR SOUTH CENTRAL MISSOURI EAST OF A SALEM TO
BRANSON LINE THIS EVENING.

FOSTER

In the hours before

Local storm report, Aug 13, 11:08 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    RUETER                    MO   1 INCH HAIL
08/13/02   TANEY                          REPORTED BY PUBLIC.
Special weather statement, Aug 13, 12:00 PM CST, 5 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 13 2002

...FLOODING POSSIBLE ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON
AND EVENING...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  HEAVY RAINFALL OF ONE TO THREE INCHES AND FLOODING

  ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
  THE SIZE OF NICKELS...AND DAMAGING WINDS UP TO 70 MPH.

* AREAS AFFECTED AND TIMING...

  SOUTH CENTRAL MISSOURI EAST OF A SALEM TO BRANSON LINE BETWEEN
  1 AND 7 PM.

* SPOTTER ACTIVATION OUTLOOK...

  DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...STORM SPOTTER
  ACTIVATION IS NOT ANTICIPATED.  HOWEVER...EMERGENCY MANAGERS SHOULD
  MONITOR THEIR AREA FOR POTENTIAL FLOODING.

* DISCUSSION...

  THUNDERSTORMS WILL INCREASE IN COVERAGE OVER SOUTH CENTRAL
  MISSOURI THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. AN
  INCREASINGLY UNSTABLE AIRMASS WILL INTERACT WITH AN APPROACHING
  UPPER LEVEL DISTURBANCE TO SUPPORT THE DEVELOPMENT OF STRONG TO
  SEVERE THUNDERSTORMS MAINLY EAST OF A BRANSON TO SALEM LINE.

  THESE STORMS WILL ALSO BE CAPABLE TO PRODUCE TORRENTIAL RAINFALL
  RATES AND LOCALIZED FLOODING. THE POTENTIAL OF FLOODING WILL BE
  HIGHER OVER AREAS THAT RECEIVED HEAVY RAINFALL MONDAY NIGHT.

* ADDITIONAL INFORMATION...

  A FLOOD WATCH REMAINS IN EFFECT FOR TODAY EAST OF A SALEM TO
  BRANSON LINE.

* EXTENDED OUTLOOK THROUGH TUESDAY...

  ANOTHER COLD FRONT WILL MOVE ACROSS THE OZARKS ON FRIDAY...
  BRINGING THE CHANCE OF STRONG THUNDERSTORMS TO THE REGION.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 13, 2:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    6 NE (SGF)SPRINGFIELD ARP MO   WIND DAMAGE
08/12/02   GREENE                         REPORTED BY PUBLIC.
                                          TREE DOWN ACROSS HWY AA

0720 PM    STRAFFORD                 MO   WIND DAMAGE
08/12/02   GREENE                         REPORTED BY MEDIA.
                                          TREES AND POWER LINES
                                          DOWN.

0730 PM    FORDLAND                  MO   WIND DAMAGE
08/12/02   WEBSTER                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0759 PM    FORDLAND                  MO   .75 INCH HAIL
08/12/02   WEBSTER                        REPORTED BY FIRE AND
                                          RESCUE.

0825 PM    4 S SEYMOUR               MO   WIND DAMAGE
08/12/02   WEBSTER                        REPORTED BY EMERGENCY
                                          MANAGEMENT. TREE ACROSS
                                          ROAD JUST OFF HWY BB.

0838 PM    SEYMOUR                   MO   .75 INCH HAIL
08/12/02   WEBSTER                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0950 PM    GOODHOPE                  MO   .88 INCH HAIL
08/12/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0950 PM    ROY                       MO   .88 INCH HAIL
08/12/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0958 PM    AVA                       MO   WIND DAMAGE
08/12/02   DOUGLAS                        WINDOWS BLOWN OUT OF
                                          HOUSE. TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

1000 PM    SMALLETT                  MO   .5 INCH HAIL
08/12/02   DOUGLAS                        3 INCHES OF HAIL
                                          COVERING THE ROAD.
                                          REPORTED BY STORM
                                          SPOTTER.

1010 PM    ROGERSVILLE               MO   FLOOD
08/12/02   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

1010 PM    ROGERSVILLE               MO   FLOOD
08/12/02   WEBSTER                        WATER 6 INCHES DEEP AT
                                          HIGHWAY YY AND JAMES
                                          RIVER. REPORTED BY
                                          STORM SPOTTER.

1020 PM    4 SW SQUIRES              MO   TORNADO
08/12/02   DOUGLAS                        F0 TORNADO DOWNED
                                          TREES.  PATH WAS 100
                                          YARDS WIDE AND ONE
                                          TENTH OF A MILE IN
                                          LENGTH. SURVEY
                                          COMPLETED BY NWS
                                          EMPLOYEE.

1035 PM    WASOLA                    MO   TORNADO
08/12/02   OZARK                          F1 TORNADO DAMAGED 8
                                          OUT BUILDINGS AND
                                          DOWNED NUMEROUS TREES.
                                          THE PATH WAS 8 MILES
                                          LONG AND SIX TENTHS OF
                                          A MILE WIDE AND
                                          EXTENDED FROM 3 MILES
                                          NORTH OF WASOLA SOUTH
                                          TO THE JUNCTION OF
                                          HIGHWAYS 5 AND 95.SURVEY
                                          COMPLETED BY NWS
                                          EMPLOYEE.

1045 PM    NOBLE                     MO   WIND DAMAGE
08/12/02   OZARK                          NUMEROUS TREES DOWN.
                                          REPORTED BY PUBLIC.

0100 AM    TECUMSEH                  MO   FLOOD
08/13/02   OZARK                          HIGHWAY Z AND
                                          TRIBUTARIES OF THE
                                          NORTH FORK OF THE WHITE
                                          RIVER FLOODED.

0300 AM    GAINESVILLE               MO   FLOOD
08/13/02   OZARK                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL...STREET
                                          FLOODING IN
                                          GAINESVILLE.  WATER IN
                                          LOCAL LAUNDRY MAT.
                                          WATER APPROACHING
                                          MOBILE HOME.

0630 AM    3 SW GRAVOIS MILLS        MO   1 INCH HAIL
08/13/02   MORGAN                         REPORTED BY PUBLIC.

1205 PM    RUETER                    MO   1 INCH HAIL
08/13/02   TANEY                          REPORTED BY PUBLIC.
Local storm report, Aug 13, 2:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    THORNFIELD                MO   FLOOD
08/13/02   OZARK                          HIGHWAYS 95 NEAR WASOLA
                                          873/883 NEAR THORNFIELD
                                          HIGH 531 CAULFIELD
                                          WATER COVERED OR
                                          CLOSED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0200 PM    WEST PLAINS               MO   FLOOD
08/13/02   HOWELL                         HIGHWAYS BB CC K IN
                                          WEST PLAINS  WATER
                                          COVERED OR CLOSED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ozark

When
August 13, 5:00 PM CST to August 14, 9:00 AM CST
Where
Ozark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313371.